Bronchiolitis obliterans organizing pneumonia in a patient with chronic myelogenous leukemia developing after initiation of interferon and cytosine arabinoside

Eur J Haematol. Nov-Dec 2001;67(5-6):318-21. doi: 10.1034/j.1600-0609.2001.00503.x.

Abstract

A 59-yr-old man developed fevers, shortness of breath, persistent cough and weight loss, shortly after initiation of therapy with interferon-alpha 2a and cytosine arabinoside for treatment of chronic myelogenous leukemia. Radiologic pulmonary infiltrates and lung tissue biopsy were consistent with bronchiolitis obliterans organizing pneumonia (BOOP). After discontinuation of the chemotherapeutic drugs, the pneumonic symptoms and chest roentgenogram infiltrates resolved. This report suggests that treatment with interferon-alpha, in combination with cytosine arabinoside, may produce the rare complication of BOOP.

Publication types

  • Case Reports

MeSH terms

  • Antineoplastic Combined Chemotherapy Protocols / adverse effects*
  • Antineoplastic Combined Chemotherapy Protocols / therapeutic use
  • Cryptogenic Organizing Pneumonia / chemically induced*
  • Cryptogenic Organizing Pneumonia / diagnostic imaging
  • Cytarabine / administration & dosage
  • Cytarabine / adverse effects
  • Humans
  • Interferon alpha-2
  • Interferon-alpha / administration & dosage
  • Interferon-alpha / adverse effects
  • Leukemia, Myelogenous, Chronic, BCR-ABL Positive / complications
  • Leukemia, Myelogenous, Chronic, BCR-ABL Positive / drug therapy*
  • Male
  • Middle Aged
  • Radiography
  • Recombinant Proteins

Substances

  • Interferon alpha-2
  • Interferon-alpha
  • Recombinant Proteins
  • Cytarabine